Rapid Conversion From One Monoamine Oxidase Inhibitor to Another
J Clin Psychiatry 1997;58(7):307-310
© Copyright 2016 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: Numerous sources state that switching from one monoamine oxidase (MAO) inhibitor to another can be done only after a 14-day washout period. In hospitalized patients and severely depressed outpatients, such a wait may be impracticable.
Method: We reviewed the case histories of eight consecutive and random patients whom we converted from one MAO inhibitor to another within less than the recommended waiting period.
Results: Only one patient experienced troubling adverse effects, and these effects were brief and time-limited. The patient's symptoms were indicative of either withdrawal from tranylcypromine or a mild serotonin syndrome. All other patients tolerated the conversion well with minimal or no adverse effects. Four of the eight patients eventually responded to the new MAO inhibitor.
Conclusion: These results suggest that some patients can be cautiously but rapidly switched from one MAO inhibitor to another without prolonged drug-free periods. Unquestionably, this strategy should be used only when the clinical picture mandates a rapid conversion. Further, it should be reserved for those patients with established high compliance and should include close monitoring and the use of a low-tyramine diet. Extreme caution must still be undertaken in utilizing this approach until larger studies more accurately determine the frequency of serious adverse effects.